Send to

Choose Destination
See comment in PubMed Commons below
Am J Emerg Med. 1999 Jul;17(4):387-93.

ECG abnormalities in tricyclic antidepressant ingestion.

Author information

  • 1Department of Emergency Medicine, Temple University School of Medicine, Philadelphia, PA, USA.


The tricyclic antidepressant (TCA) agents are recognized for their potentially lethal cardiovascular and neurological effects in poisoned patients. The 12-lead electrocardiogram (ECG) has emerged as a popular bedside tool in the evaluation of TCA toxicity. Although the history and physical examination play a key role in the assessment of the patient with potential TCA poisoning, the presence or absence of features of the TCA toxidrome are not sufficient to detect or exclude toxicity from this class of drugs. A variety of ECG findings occur with TCA toxicity. Aside from the sinus tachycardia due principally to anticholinergic effects, TCA-toxic changes seen on the ECG are attributable primarily to the sodium channel blockade caused by these agents. The majority of patients at significant risk for developing cardiac or neurological toxicity will have a QRS complex greater than 0.10 seconds or a rightward shift of the terminal 40 ms of the frontal plane QRS complex vector. The majority of these patients will also display these changes early in their emergency department stay. However, the appearance of these findings, either alone or in combination, does not mean the patient will develop significant cardiac or neurological toxicity. The ECG can neither unequivocally rule in nor rule out impending toxicity; recognizing these limitations, the emergency physician can use this bedside tool in combination with other clinical data during the assessment of the poisoned patient.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center